Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 74, NWS Cheyenne, WY

June 19, 2008Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 19, 2008, 6:50 PM MDT for Scotts Bluff County, Sioux County, Nebraska; Goshen County, Wyoming. It was in force for 40 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2008, 6:50 PM MDT (00:50 UTC)
Expired
Jun 19, 2008, 7:30 PM MDT
In force
40 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

Counties Scotts Bluff County, NE, Sioux County, NE, Goshen County, WY

The radar

The Cheyenne radar (KCYS), 115 km from the middle of the area, began a volume at 00:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 6:50 PM MDTHAIL 1.752 E Lingle, WY
Jun 19, 7:00 PM MDTHAIL 2.55 E Lingle, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 19, 6:22 PM MDTSevere Thunderstorm WatchSPC27 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.8 hours before the alert went out and 246 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2008-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 258 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2008-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
258 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1901 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 200050
SVRCYS
NEC157-165-WYC015-200130-
/O.NEW.KCYS.SV.W.0074.080620T0050Z-080620T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
650 PM MDT THU JUN 19 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHWESTERN SIOUX COUNTY IN THE PANHANDLE OF NEBRASKA...
  EAST CENTRAL GOSHEN COUNTY IN SOUTHEAST WYOMING...
  THIS INCLUDES THE CITY OF TORRINGTON...

* UNTIL 730 PM MDT

* AT 647 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO GOLF BALL SIZE. 
  THIS STORM WAS LOCATED NEAR LINGLE...OR 9 MILES NORTHWEST OF
  TORRINGTON...AND MOVING SOUTHEAST AT 28 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TORRINGTON BY 705 PM...
  LYMAN...PACKER LAKE AND MORRILL BY 730 PM...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4201 10384 4179 10418 4217 10445 4227 10425
TIME...MOT...LOC 0050Z 324DEG 24KT 4214 10428

$$

DAUGHERTY
2 follow-up statements
000 
WWUS55 KCYS 200103
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
703 PM MDT THU JUN 19 2008

NEC157-165-WYC015-200130-
/O.CON.KCYS.SV.W.0074.000000T0000Z-080620T0130Z/
SCOTTS BLUFF NE-SIOUX NE-GOSHEN WY-
703 PM MDT THU JUN 19 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM MDT
FOR EAST CENTRAL GOSHEN...SOUTHWESTERN SIOUX AND NORTHWESTERN SCOTTS
BLUFF COUNTIES...

AT 700 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM PRODUCING LARGE DAMAGING HAIL UP TO TENNIS BALL SIZE. 
THIS STORM WAS LOCATED NEAR TORRINGTON...MOVING SOUTHEAST AT 28 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HENRY BY 725 PM...
  PACKER LAKE...LYMAN AND MORRILL BY 730 PM...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR EAST CENTRAL WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4201 10384 4179 10418 4217 10445 4227 10425
TIME...MOT...LOC 0103Z 324DEG 24KT 4207 10421

$$

DAUGHERTY
000 
WWUS55 KCYS 200132
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
732 PM MDT THU JUN 19 2008

NEC157-165-WYC015-200142-
/O.EXP.KCYS.SV.W.0074.000000T0000Z-080620T0130Z/
SCOTTS BLUFF NE-SIOUX NE-GOSHEN WY-
732 PM MDT THU JUN 19 2008

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN...
SOUTHWESTERN SIOUX AND NORTHWESTERN SCOTTS BLUFF COUNTIES HAS
EXPIRED...

THE STORM HAS EXITED THE WARNED AREA. THEREFORE...THE WARNING WILL BE
ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR EAST CENTRAL WYOMING.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4201 10384 4179 10418 4217 10445 4227 10425
TIME...MOT...LOC 0103Z 324DEG 24KT 4207 10421

$$

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:30 PM MDT, 6 hours 20 minutes earlier.

Area forecast discussion, Jun 19, 12:30 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1230 PM MDT THU JUN 19 2008

.SHORT TERM...EXPECTING MORE OF THE SAME IN THE SHORT TERM...BUT
THE RIDGE IS INDEED STRENGTHENING AT A SLOW PACE. UPSLOPE FLOW AT
THE SURFACE WILL ENSURE A CHANCE OF STORMS FOR THE REMAINDER OF
THE AFTERNOON AND EVENING. OLD OUTFLOW BOUNDARIES LITTER THE
CWA...SO WILL NOT TOY WITH ADVANCED PLACEMENT OF THESE STORMS...A
BROADBRUSHED SCATTERED WILL COVER IT.  AGAIN...MOISTURE WILL ALLOW
THE FORMATION OF A LOW CLOUD DECK ACROSS THE SOUTHERN PANHANDLE
WITH PATCHY FOG AS WELL. FRIDAY SHOULD SEE EVEN LESS
ACTIVITY...ALTHOUGH ISOLATED STORMS WILL STILL FIRE IN THE MOIST
BOUNDARY LAYER. SATURDAY WILL FINALLY DRY OUT AND WARM UP AS THE
RIDGE MOVES EAST AS IT CONTINUES TO AMPLIFY. THIS SHOULD PUT AN
END TO THE AFTERNOON CONVECTION.

.LONG TERM...SATURDAY NIGHT THROUGH THURSDAY
ABOVE NORMAL TEMPERATURES WILL BE PRESENT ACROSS MUCH OF THE AREA
DURING THE EXTENDED TIME FRAME...AS A STRONG UPPER LEVEL RIDGE WILL
BE OVERHEAD. GENERAL SURFACE HIGH PRESSURE WILL BE PRESENT TO THE
EAST OF THE FORECAST AREA...WHICH WILL CONTINUE TO SUPPORT
INCREASED BOUNDARY LAYER MOISTURE AND THE CHANCE FOR CONVECTION TO
DEVELOP IN THE AFTERNOON AND EVENING HOURS EAST OF THE LARAMIE
RANGE. AREAS WEST OF THE LARAMIE RANGE WILL HAVE MUCH MORE LIMITED
MOISTURE PRESENT WHICH SHOULD KEEP SHOWERS AND THUNDERSTORMS FROM
FORMING. WARM 700 MB TEMPERATURES DURING THE PERIOD WILL HELP TO
INHIBIT CONVECTIVE DEVELOPMENT DURING THE PERIOD...BUT FEEL THAT
SLIGHT CHANCES FOR THUNDERSTORMS ARE WARRANTED GIVEN THE SUPPORT
INDICATED IN THE BUFR SOUNDINGS FROM THE FORECAST MODELS.

&&

.AVIATION...MAINLY VFR OUTSIDE OF THE SCATTERED STORMS THIS
AFTERNOON AND EVENING. A LOW DECK SHOULD SET UP ACROSS THE
SOUTHERN PANHANDLE TONIGHT...BUT THE CIGS SHOULD BE AT OT ABOVE
3000 FEET.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...SOWKO
LONG TERM....SJC
Hazardous weather outlook, Jun 19, 3:10 PM MDT, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
310 PM MDT THU JUN 19 2008

WYZ059-060-202115-
CONVERSE-NIOBRARA-
310 PM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1000 PM MDT FOR
A SCATTERED COVERAGE OF THUNDERSTORMS WHICH WILL CONTINUE TO DEVELOP
ALONG THE NORTHERN LARAMIE RANGE EARLY THIS AFTERNOON AND THEN
SPREAD EAST THROUGH THE EVENING. SOME OF THE STORMS WILL PRODUCE
HAIL...STRONG WIND GUSTS AND HEAVY RAIN. IN GENERAL...MOST OF THE
HAIL THAT FALLS WILL BE SMALL AND WIND GUSTS WILL BE UP TO 50 MPH.
ALL OF THE ACTIVITY WILL MOVE TO THE SOUTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL
CONTINUE FOR SOUTHEAST WYOMING EACH DAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN CHEYENNE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ001>003-019>021-054-055-WYZ061>070-202115-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
310 PM MDT THU JUN 19 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SCATTERED COVERAGE OF THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVER FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE BY
LATE AFTERNOON AND CONTINUE THROUGH THIS EVENING. A FEW OF THE
STORMS WILL PRODUCE SEVERE WEATHER WITH LARGE HAIL...STRONG WINDS
AND HEAVY RAIN...ESPECIALLY OVER THE PANHANDLE. HEAVY RAINFALL
OVER PORTIONS OF SCOTTS BLUFF AND SIOUX COUNTIES...WHERE HEAVY
RAIN FELL WEDNESDAY EVENING...MAY PRODUCE LOCAL AREAS OF FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS WILL CONTINUE FOR
FAR SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE EACH DAY
THROUGH WEDNESDAY. SOME OF THE STORMS COULD PRODUCE SEVERE WEATHER
EACH AFTERNOON AND EARLY EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Jun 19, 4:23 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 S CHEYENNE            41.10N 104.79W
06/19/2008  E0.50 INCH       LARAMIE            WY   PUBLIC

            SOUTH GREELEY HWY NEA RACE TRACK

&&
Local storm report, Jun 19, 4:23 PM MDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             3 S CHEYENNE            41.10N 104.79W
06/19/2008  E0.50 INCH       LARAMIE            WY   PUBLIC

            SOUTH GREELEY HWY NEAR RACE TRACK

&&
Special weather statement, Jun 19, 6:04 PM MDT, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
604 PM MDT THU JUN 19 2008

NEZ055-200215-
CHEYENNE-
INCLUDING THE CITY OF...SIDNEY
604 PM MDT THU JUN 19 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN CHEYENNE COUNTY...

A STRONG THUNDERSTORM LOCATED 15 MILES SOUTHWEST OF SIDNEY WILL
CONTINUE TO MOVE EAST AT 20 MPH THROUGH 730 PM. THIS THUNDERSTORM
IS EXPECTED TO REMAIN SOUTH OF INTERSTATE 80 AND THE CITY OF SIDNEY.
THIS THUNDERSTORM IS EXPECTED TO AFFECT THE COMMUNITY OF LORENZO
BY 630 PM. PEA TO MARBLE SIZED HAIL...HEAVY RAIN...AND WIND GUSTS
TO 50 MPH CAN BE EXPECTED WITH THIS THUNDERSTORM.

HAHN
Special weather statement, Jun 19, 6:06 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
606 PM MDT THU JUN 19 2008

NEZ055-200115-
CHEYENNE-
INCLUDING THE CITY OF...SIDNEY
606 PM MDT THU JUN 19 2008

...STRONG THUNDERSTORM WILL MOVE ACROSS SOUTHERN CHEYENNE COUNTY...

A STRONG THUNDERSTORM LOCATED 10 MILES SOUTHWEST OF SIDNEY WILL
CONTINUE TO MOVE EAST AT 20 MPH THROUGH 730 PM. THIS THUNDERSTORM
IS EXPECTED TO REMAIN SOUTH OF INTERSTATE 80 AND THE CITY OF SIDNEY.
THIS THUNDERSTORM IS EXPECTED TO AFFECT THE COMMUNITY OF LORENZO
THROUGH 615 PM. PEA TO MARBLE SIZED HAIL...HEAVY RAIN...AND WIND
GUSTS TO 50 MPH CAN BE EXPECTED WITH THIS THUNDERSTORM.

HAHN
Local storm report, Jun 19, 6:27 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
627 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             LORENZO                 41.03N 103.05W
06/19/2008  M1.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

            SMALL HAIL FOR 10 MIN THEN GOLFBALL

0616 PM     HAIL             BRIDGEPORT              41.67N 103.10W
06/19/2008  E0.50 INCH       MORRILL            NE   LAW ENFORCEMENT

            LASTED ABOUT 5 MIN

&&
Local storm report, Jun 19, 6:44 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
644 PM MDT THU JUN 19 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             3 NE SCOTTSBLUFF        41.90N 103.62W
06/19/2008  E0.88 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

0640 PM     HAIL             5 NE SCOTTSBLUFF        41.92N 103.59W
06/19/2008  M0.88 INCH       SCOTTS BLUFF       NE   TRAINED SPOTTER

&&

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 6:20 PM MDTSevere Thunderstorm WarningCYSCheyenne40 min
Jun 19, 6:40 PM MDTSevere Thunderstorm WarningCYSBanner, Morrill, Scotts Bluff50 min
Jun 19, 7:20 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Morrill40 min
Jun 19, 7:30 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff45 min
Jun 19, 7:54 PM MDTSevere Thunderstorm WarningCYSCheyenne51 min
Jun 19, 8:13 PM MDTSevere Thunderstorm WarningCYSBanner, Scotts Bluff47 min
Jun 20, 5:22 PM MDTSevere Thunderstorm WarningCYSSioux38 min
Jun 20, 5:59 PM MDTSevere Thunderstorm WarningCYSSioux26 min
Jun 20, 2:39 PM MDTSevere Thunderstorm WarningCYSLaramie51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Severe Thunderstorm Warnings in Wyoming, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.